Illinois, 2004Hail and Damaging Wind in Illinois, July 22, 2004
July 22, 2004 · NWS PAH · 3 events in 3 counties and zones
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 22, 1:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION....CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU JUL 22 2004
.SHORT TERM DISCUSSION...
CLOUDS LEFT OVER FROM CONVECTIVE DEBRIS IN THE ERN PART OF THE
FCST AREA FINALLY DIMINISHED EARLY THIS AFTN...ALLOWING THE
SUN TO FILTER THRU THE CIRRUS SHIELD AND HELP TO PUSH HEAT INDICIES
TO FIGURES TOWARD 105...HOPEFULLY VERIFYING THE EXCESSIVE HEAT
WARNING IN EFFECT FOR TODAY FOR SWRN 2/3RDS OF THE AREA.
MEANWHILE...TSTM ACTIVITY CONTINUED IN THE EARLY AFTN ACROSS THE
PENNYRILE REGION OF W KY AND SW IN AS MID LEVEL S/WV ENERGY AND
SUBTLE SFC TROFFINESS ACTED ON AN ATMOSPHERE WITH PRECIPITABLE WATER
OF AROUND 2 INCHES AND SBCAPE IN THE 3000 J/KG RANGE. STILL THINK
CLOUDS/STORMS WILL LIMIT PEAK HEAT INDEX VALUES IN THE NON WARNING
AREA THIS AFTN. WITH WEAK WINDS IN THE LOWER TROP AND LITTLE IN THE
WAY OF JET STREAM DYNAMICS...ONGOING CONVECTION IS EXPECTED TO STAY
OUT OF SVR CATEGORY...WITH THE POSSIBILITY OF HEAVY RAIN AMOUNTS
WHERE TRAINING OCCURS.
WE REMAIN ON THE PERIPHERY OF A 500MB HIGH THAT WILL CONTINUE TO
INTERACT WITH MID LVL S/WV ENERGY FOR FRI. AS A LARGE LOBE OF ENERGY
ROTATES AROUND A CNTRL CANADIAN 500MB LOW AND PUSHES A SFC BOUNDARY
SWD THRU THE FCST AREA...NGM/GFS CLEARLY DEPICT A SFC WAVE
DEVELOPING ALONG THE FRONT AND SKIPPING ACROSS THE NERN SECTOR. THIS
MAY CONCENTRATE THE HIGHEST QPFS MAINLY TO THE EAST OF THE FCST AREA
FRI. MODEL CONSENSUS IS THAT SFC WINDS WILL TURN TO THE NORTH OR NE
ON FRI AND S/WV ENERGY WILL CONTINUE TO PROVIDE LIFT IN ADDITION TO
THE FORCING FROM THE SHALLOW POOL OF COOLER DRIER AIR MOVING TO THE
SOUTH. HOWEVER...IT APPEARS THAT THERE WILL BE ENOUGH LOW LVL
STABILITY TO PRECLUDE THUNDER IN THE POST FRONTAL CONVECTION BY FRI
AFTN. ON SAT...THE ERN END OF AN INVERTED SFC TROF ASSOCIATED WITH
YET MORE MID LVL TROFFINESS WILL APPROACH THE FCST AREA FROM THE
NW...KEEPING A CHANCE OF SHWS IN THE FCST. ON SUNDAY...GFS INDICATES
THE INVERTED SFC TROF WILL DAMP OUT AND MOVE EAST WITH A DIGGING MID
LVL TROF...WHICH MEANS A RATHER SMALL CHANCE OF PCPN WILL HAVE TO BE
ADDED TO THE SUNDAY/SUNDAY NITE FCST. THE TROF IS PROGGED TO DEEPEN
INTO A LOW CENTERED OVER IA/WI BY MON.
&&
.LONG TERM DISCUSSION...
ON MONDAY...EXPECT SURFACE LOW TO MOVE NORTHEAST ALONG THE SPINE OF
THE APPALACHIAN MTS AS UPPER LOW DIGS SOUTHEAST INTO IA/MO. LOOKS AS
THOUGH MOST OF THE DEEPER MOISTURE AND PRECIP WILL STAY JUST EAST OF
OUR AREA...EVEN IF THE WETTER GFS BECOMES REALITY. HOWEVER...GIVEN
THE STRENGTH OF THE H50 LOW PRESSURE SYSTEM...THINK AT LEAST CHANCE
POPS ARE WARRANTED IN OUR EASTERN COUNTIES. WITH THE ACTUAL COLD
FRONT WELL TO THE SOUTH...GFS PROGGED LI AND SI VALLUES ARE WELL
ABOVE ZERO...SO WILL NOT INCLUDE CHANCE OF THUNDER AT THIS TIME.
THEREAFTER...SHOULD SEE SURFACE HIGH PRESSURE RIDGE BEGIN TO
DOMINATE TUE/WED/THU TIME FRAME...WITH UNSEASONABLY COOL DAYTIME
TEMPS IN THE LOWER/MID 80S AND NIGHTTIME LOWS WELL DOWN INTO THE
60S. MAY EVEN SEE SOME UPPER 50S IN NORTHERN COUNTIES. NO PRECIP
EXPECTED THIS TIME PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR MOST OF AREA.
MO...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR ENTIRE AREA.
IL...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR SOUTHERNMOST IL.
IN...NONE.
&&
DB/GM
Hazardous weather outlook, Jul 22, 2:15 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1
07>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
315 PM CDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. STRONG WINDS AND HAIL WILL BE THE MAIN HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO CAUSE FLOODING WITH SLOW MOVING
THUNDERSTORMS.
AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR MUCH OF THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING. HEAT INDEX VALUES WILL
RANGE FROM 100 TO 110 THROUGHOUT THE QUAD STATE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE QUAD STATE FRIDAY
THROUGH SATURDAY...AND OVER PORTIONS OF THE AREA TUESDAY AND
WEDNESDAY. NO SEVERE WEATHER IS EXPECTED DURING EITHER OF THESE
PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
DRS/CN
In the hours before
Local storm report, Jul 22, 1:54 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 3 W POSEYVILLE 38.17N 87.84W
07/22/2004 80 MPH POSEY IN TRAINED SPOTTER
STORM SPOTTER REPORTED NUMEROUS TREES DOWN WITH ESTIMATED
WIND GUST TO AROUND 80 MPH.
&&
PSLocal storm report, Jul 22, 2:05 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND GST OAKLAND CITY 38.34N 87.35W
07/22/2004 0 MPH GIBSON IN NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
LIMBS DOWN.
&&
PSLocal storm report, Jul 22, 2:15 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND GST OAKLAND CITY 38.34N 87.35W
07/22/2004 60 MPH GIBSON IN NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
LIMBS DOWN.
&&
PSLocal storm report, Jul 22, 2:32 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN 3 N JACKSON 37.42N 89.65W
07/22/2004 4.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF RAIN SINCE 200 PM IN
FRUITLAND
&&
PSThunderstorm Wind, Saline
- When
- July 22, 3:50 PM CST to 4:01 PM CST
- Where
- Saline County, Harrisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -88.550
Numerous tree limbs were blown down across the county, primarily near and north of Harrisburg.
Hail, Jefferson
- When
- July 22, 5:10 PM CST
- Where
- Jefferson County, Bluford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -88.750
Hail, Pope
- When
- July 22, 6:29 PM CST
- Where
- Pope County, 4 mi S of Eddyville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -88.583
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410438, 5410439, 5410440.